Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

March 28, 2021Winston County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 28, 2021, 3:25 AM CDT for Winston County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 3:25 AM CDT (08:25 UTC)
Expired
Mar 28, 2021, 4:00 AM CDT
In force
35 min
Issued by
NWS Birmingham, AL

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS84 KBMX 280825
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
325 AM CDT Sun Mar 28 2021
 
ALZ011-014-280900-
Winston AL-Marion AL-
325 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARION AND
NORTHWESTERN WINSTON COUNTIES UNTIL 400 AM CDT...

At 325 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moulton to near Brinn. Movement was east
at 70 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Haleyville, Brushy Lake, Needmore, Brinn, Bear Creek, Posey Field
Airport, Sipsey River Rec Area, Grayson, Pebble and Upper Bear Creek
Reservoir.

LAT...LON 3430 8723 3428 8726 3416 8781 3431 8764
TIME...MOT...LOC 0825Z 251DEG 64KT 3451 8736 3420 8786 

$$

86/Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 28, 2:56 AM CDT, 29 minutes earlier.

Area forecast discussion, Mar 28, 2:56 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
256 AM CDT Sun Mar 28 2021

.SHORT TERM...
/Updated at 0211 AM CDT Sun Mar 28 2021/

Through this Morning.

Strong warm advection is holding temperatures in the 70s with
dewpoints currently in the mid/upper 60s across Central AL. A
complex of intense thunderstorms are ongoing from western
Tennessee southwest into eastern Arkansas along a cold front which
is situated over the Mississippi River. Based on current storm
motions and hi- res guidance, expect the line to reach our
northwestern counties by 3 AM or perhaps an hour earlier where
strong eff. bulk shear of 50- 60 kts and MLCAPE ~1000-1500 J/kg
will support a continued risk of damaging winds within organized
bowing structures as the primary threat. Current sfc obs in our
northwest indicate southerly to south- southwesterly surface winds
with progged 850mb winds out of the southwest to west-southwest.
This slight low- level clockwise turning with height will yield a
low- end threat for embedded tornadoes within the line. We expect
surface winds to veer and instability to slowly decrease after the
line moves into northwestern Central AL with the overall tornado
threat decreasing with time as the line nears the I-20/59
corridor.

Through Monday Night.

With ample instability ahead of the approaching cold front and
strong forcing aloft, thunderstorms will continue to be possible,
with the strongest activity just to our north. With that said,
there will be scattered pockets of severe winds and isolated
pockets of hail possible across all of Central Alabama from early
this morning in the northwest to mid afternoon in the southeast.

Wind profiles will be sufficient for a few tornadoes northwest
and north early through late this morning, generally across the
northern portion of the forecast area. These dynamics and
favorable shear environment will be departing to the east as we
progress through the day. Does look like the tornado probabilities
will begin to decrease as the morning progresses, however, there
will still be a non zero threat down to I-85. So with the morning
HWO will include the counties to I-85 in as TOR and the areas
south of I-85 as severe.

After noon, strong surface destabilization is expected across the
south and southeast, which will result in storm intensification
with time as we proceed through the afternoon. The concern for
damaging winds and large hail will grow with time across the
southeast due to the further increasing instability through the
day on Sunday. While a brief tornado southeast can not be fully
ruled out, the potential is low compared to across the northwest
and northern counties this morning. As the cold front moves
through, a few lingering showers are expected, but the atmosphere
will stabilize quickly as cold air advection ensues.

Any remaining showers should be exiting the southeast counties
early tonight. Much cooler and drier air will overspread the area
by Monday morning with lows in the mid 30s north to 40s elsewhere.
Did add in patchy frost across the far northern counties. Not sure
if the winds will die completely off but the more sheltered
locations should at least see some patchy frost. Not enough
coverage to issue a Frost Advisory, but worth watching. Highs on
Monday will be pleasant with readings in the 60s. A warm front
will lift northward Monday night with a chance of showers across
the southern counties.

86/16

.LONG TERM...
/Updated at 0211 AM CDT Sun Mar 28 2021/

With the advancing warm front, look for mostly cloudy skies on
Tuesday with scattered showers and thunderstorms, with better
chances of rain south of I-20. Increasing rain chances Tuesday
night across north Alabama as low level southerly flow increases
ahead of an approaching short wave. Looks like the best coverage
here will be in the north. Behind it, a strong cold front will
push through Central Alabama on Wednesday producing widespread
showers and thunderstorms. There is small window across the
southern counties Wednesday afternoon when surface based
instability may be high enough for a low end severe threat, with
wind and hail the biggest concerns. SPC has issued a day 3
marginal just to our west, so confidence is increasing that we
will see a chance on Wednesday. Will go ahead and include a low
end confidence for severe storms on Wednesday in the HWO. A much
colder air mass will overspread the area Thursday and Friday. In
fact we could see some upper 20s in the north on Friday morning.
A Freeze Watch may be issued in the next few days if the trend
continues.

16

&&

.AVIATION...
06Z TAF Discussion.

Conditions should deteriorate to MVFR in the 7-9z time frame
ahead of our TSRA that will be moving in ahead of and along a
front. Gusty winds will be possible outside of storms. A few
storms could be strong to severe with the frontal passage. Threat
time for storms will be best in the morning for TCL/BHM, morning
to midday for EET/ASN/ANB and midday to afternoon for MGM/TOI. May
return to VFR conditions again by 18z TCL to 23z TOI.

16

&&

.FIRE WEATHER...

A band of showers and thunderstorms will track southeast across
the area today. Some of the storms may be severe. Cooler with no
rain after 10 PM tonight through Monday. Increasing rain chances
Tuesday and Tuesday night as a warm front lifts northward. Showers
likely and a chance of storms on Wednesday. No fire weather
concerns due to moist ground fuels and high RH values.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  36  66  42  71 / 100   0   0   0  30
Anniston    72  39  69  46  73 / 100   0   0  10  30
Birmingham  67  40  67  47  73 / 100   0   0  10  30
Tuscaloosa  69  40  68  46  73 /  90  10   0   0  40
Calera      68  40  67  48  73 / 100  10   0  10  40
Auburn      75  42  68  51  70 / 100  20   0  20  50
Montgomery  77  44  71  51  75 / 100  20   0  10  50
Troy        81  46  71  52  76 / 100  20   0  20  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 28, 3:09 AM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
309 AM CDT Sun Mar 28 2021

ALZ011>015-017>050-291115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
309 AM CDT Sun Mar 28 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms will move across the northwestern portions of Central
Alabama while digging southward. There is a low end threat for
tornadoes, while hail and damaging wind will be the primary threats
along with localized flooding with any training that may develop.

The tornado threat decreases the further south you go, but will
remain a non zero threat until the Interstate 85 corridor. South of
the Interstate 85, an increase in activity this afternoon may
increase the threat for damaging winds and large hail through 4 PM.

Minor flooding will occur along portions of the Tombigbee, Cahaba,
Coosa, Locust Fork, and Black Warrior River Basins.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Minor flooding will continue along portions of the Tombigbee,
Cahaba, Coosa, Locust Fork, and Black Warrior River Basins through
this week.

A cold front will move through on Wednesday. At this time there is a
low end threat for strong winds and large hail with the passage of
the front.

A freeze is possible Friday morning for the northern half of Central
Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this afternoon and again on Wednesday.

In the hours before

Special weather statement, Mar 28, 3:25 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
325 AM CDT Sun Mar 28 2021

ALZ011-014-280900-
Winston AL-Marion AL-
325 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARION AND
NORTHWESTERN WINSTON COUNTIES UNTIL 400 AM CDT...

At 325 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moulton to near Brinn. Movement was east
at 70 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Haleyville, Brushy Lake, Needmore, Brinn, Bear Creek, Posey Field
Airport, Sipsey River Rec Area, Grayson, Pebble and Upper Bear Creek
Reservoir.

LAT...LON 3430 8723 3428 8726 3416 8781 3431 8764
TIME...MOT...LOC 0825Z 251DEG 64KT 3451 8736 3420 8786

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:47 AM CDTSevere Thunderstorm WarningBMXMarion43 min
Mar 28, 3:47 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion58 min
Mar 28, 4:15 AM CDTSpecial Weather StatementBMXWinston45 min
Mar 28, 4:32 AM CDTSevere Thunderstorm WarningBMXFayette, Walker, Winston47 min
Mar 28, 5:17 AM CDTSpecial Weather StatementBMXWalker43 min
Mar 28, 5:46 AM CDTSpecial Weather StatementBMXMarshall29 min
Mar 28, 6:01 AM CDTSpecial Weather StatementBMXTuscaloosa, Walker44 min
Mar 28, 6:13 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker62 min
Mar 28, 6:27 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa63 min
Mar 28, 6:34 AM CDTSpecial Weather StatementBMXDeKalb26 min
Mar 28, 6:46 AM CDTSpecial Weather StatementBMXBlount, Etowah59 min
Mar 28, 6:59 AM CDTSpecial Weather StatementBMXSt. Clair, Shelby61 min
Mar 28, 7:13 AM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby32 min
Mar 28, 7:19 AM CDTSpecial Weather StatementBMXCherokee26 min
Mar 28, 7:37 AM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega38 min
Mar 28, 7:41 AM CDTSpecial Weather StatementBMXBibb, Shelby64 min
Mar 28, 7:45 AM CDTSpecial Weather StatementBMXCherokee30 min
Mar 28, 7:50 AM CDTSevere Thunderstorm WarningBMXShelby40 min
Mar 28, 8:05 AM CDTSpecial Weather StatementBMXClay, Talladega55 min
Mar 28, 8:22 AM CDTSpecial Weather StatementBMXCoosa23 min
Mar 28, 8:23 AM CDTSpecial Weather StatementBMXPerry37 min
Mar 28, 8:38 AM CDTSpecial Weather StatementBMXRandolph37 min
Mar 28, 9:40 AM CDTSpecial Weather StatementBMXClay35 min
Mar 28, 9:44 AM CDTRiver Flood WarningBMXCherokee, Etowah, St. Clair8 days
Mar 28, 10:03 AM CDTSpecial Weather StatementBMXRandolph42 min
Mar 28, 10:33 AM CDTSpecial Weather StatementBMXChambers42 min
Mar 28, 12:38 PM CDTRiver Flood WarningBMXSumter57 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.